Virginia, 2003

Damaging Wind in Virginia, August 21, 2003

August 21, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during late afternoon of the 21st downed trees in Stuart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during late afternoon of the 21st downed trees in Stuart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 2:26 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 2:26 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
326 PM EDT THU AUG 21 2003

LOOKS LIKE ONE MORE HAZY/HUMID DAY FRI BEFORE DRIER/COOLER WEATHER
ARRIVES OVER THE WEEKEND...AND CONTS INTO NEXT WEEK. OTRW IN THE
SHORT TERM...RADAR SHOWING SHRA/TSRA FIRING ALONG THE BLUE
RIDGE/POINTS W IN RESPONSE TO DIFF HEATING AND WEAK VORT/MCON UNDER
RIDGING/CAP ALOFT. EXPECT SOME OF THIS ACTIVITY TO LINGER INTO THE
EVE BEFORE LOSS OF HEATING AND DRY AIR ALOFT ALLOWS MAJORITY TO FADE
BY MIDNGT IF NOT BEFORE. THUS PLAN TO CONT A LOW CHC POP MAINLY W OF
THE BLUE RIDGE THIS EVE PENDING COVERAGE AT RELEASE. OTRW ANOTHER
MUGGY NGT UNDER MAINLY CLR SKIES BUT WITH LESS FOG/LOW CLOUDS GIVEN
LGT WESTERLY FLOW. APPEARS DEWPTS TO REMAIN UP A BIT IN RESPONSE TO
INCREASED BYLR RH SO LIKE TEMPS A FEW DEGS WARMER THAN LAST NGT.

FRI-SAT...S/W TROF NOW OVER THE NRN PLAINS TO SLIDE SEWD FRI PUSHING
AN ASSOCD SFC COLD FRONT ACROSS THE AREA LATER SAT. PREFRONTAL ZONE
RH WILL APCH FROM THE NW FRI AFTN BEFORE EDGING THRU THE CWA FRI
NGT/EARLY SAT. SHOULD SEE ENOUGH INSTAB AND DEEP RH TO AID WDLY SCTD
TSRA ESPCLY MOUNTAINS FRI AFTN BEFORE PSBL BKN PREFRONTAL AREA OF
STORMS REACHES THE NW LATE. ALTHO OMEGA/DIFFLUENCE LIMITED...APPEARS
ENOUGH CONVERGENCE TO BOOST POPS TO 40S NW...AND THEN STAGGER TO
30/20 SCENARIO FROM NW TO SE INTO FRI EVE. MODELS CONT FAST IN
PUSHING FRONT S OF THE AREA SAT...BUT GIVEN TIMING PLAN TO SLOW DOWN
DEWPT BNDRY OVER THE SRN TIER WHERE WILL CONT A CHCY POP SAT AFTN.
ELSW...DRY ADVECTION TO START FILTERING SWD IN WAKE OF FRONT AS SFC
HIGH TO THE NW STARTS TO NOSE IN. TEMPS LIKELY TO ZOOM UP WITH WEAK
COMPRESSION AHEAD OF THE FRONT E FRI WITH LOW 90S PSBL SE AND
BASICALLY 80S ELSW. READINGS A GOOD 5-7 DEGS COOLER ALONG/BEHIND THE
FRONT SAT AFTN WITH A 75-85 RANGE LIKELY.

EXTENDED...APPEARS REFRESHING CHANGE IN PLACE FOR EARLY WEEK AS
RIDGING SFC/ALOFT BUILDS IN AND HANGS INTO THU. MAY SEE SOME
RESIDUAL CLOUDS HANG OVER NW NC SUNDAY PER PSBL WEAK INVERTED TROF
PER ETA...OTRW MAINLY SUNNY DAYS/CLEAR NGTS SUNDAY-THU. LOW TEMPS
RATHER COOL EARLY ON BEFORE SOME RH RECOV TAKES SHAPE BY LATE WEEK
AS SFC RIDGE MOVES OFFSHORE.

FCSTID =    9
ROA   70  90  68  83 /   0  30  30  20
LYH   68  90  69  83 /   0  30  40  20
DAN   71  92  70  85 /   0  30  30  40
BLF   67  80  61  74 /  30  30  30  20
LWB   61  79  60  76 /  20  40  30  10
BCB   65  83  63  78 /  10  30  30  20
TNB   64  82  61  75 /  30  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Aug 21, 5:04 AM EST, 11 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
August 21, 4:35 PM EST
Where
Patrick County, Stuart
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.633, -80.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332824.